|My doctor recommends going off medications
May 28, 2003
I was diagnosed with acute HIV in Sept of 2002. I have been on about 8 or 9 different combinations of HIV medications due to side effects. My doctor recommended going on the medications to preserve my immune system for a time period later on in which I may go off the medications. Now after doing research and talking to various Doctors in the field he informs me that there isn't really any research that indicates that my body will be able to maintain if I do off. I spent almost 6 months getting used to different drugs and now he tells me that the experts he has spoken to say that it should be left up to the patient. My doctor said he thinks I should go off the meds since I have had such bad reaction to most of them, that I might need them in the future and if I continue on them now I might develope resistance.
I'm very confused he told me this information right after he told me I'm finally undetectable. I finally get to the place we were aiming for and now I have to reverse gears. Is there any reason I should stay on or off at this point? What about the future? Do I lose something in my immune system by going off the drugs and beginning again at a later date? Any advice would be welcome.
Thanks for your time.
| Response from Dr. Boyle
Your doctor is trying to grapple with some conflicting and continually evolving data regarding treatment of newly-infected patients. I must admit that the data at this point is confusing. While there is some evidence that treatment of newly-infected patients may preserve some important immune function, the timing of that treatment as well as when it can be stopped are very controversial. If your viral load is now <50 copies/mL and you are not having any problems with strict adherence to the current regimen, then I think it would be ok to continue it, if you want to do so. The benefits of doing that, while they are not completely clear, may be prevention of sometimes subtle HIV disease progression and preservation of immune function. The risks of doing so are that you will encounter some long-term toxicity (lipodystophy, etc.) or that you may eventually fail that regimen and develop some resistance that may cause problems with further treatment. These are issues that you should weigh and, if you decide to continue on therapy, you should review carefully the current regimen and make sure you are aware of the short- and long-term problems that may be associated with it. With all that said, if I were your doctor, and your CD4 count was relatively high (which you don't mention), I would probably advise you to stop, since we know that the medications are very effective when started later on and that the risk of toxicity increases with time on therapy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- AIDS Infection Risk Blowjob From A Prostitute
- Black Spots After Having Sex During Period Worried I Have HIV
- Hair Loss After Handjob Worried I Have HIV
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Can Chlamydia Cause White Cell In Urine?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.